Tennessee, 2013

Hail and Damaging Winds in Tennessee, June 9, 2013

June 9, 2013 · NWS OHX · 7 events in 2 counties and zones

Scattered showers and thunderstorms developed across much of Middle Tennessee from the late morning hours into the evening on June 9. Several reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across much of Middle Tennessee from the late morning hours into the evening on June 9. Several reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 7:52 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 9, 7:52 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CDT SUN JUN 9 2013

.UPDATE...
IMPACTS OF UPPER TROUGH ARE APPARENT AS A DISTURBANCE ALOFT IS
PRODUCING A LARGE AREA OF SHOWERS AND TSTMS ACROSS OUR SW. MODELS
CONSISTENT WITH BRINGING THIS MOISTURE NORTHWARD THROUGH 18Z. WILL
GO AHEAD AND UPDATE AND RAISE MORNING POPS ACROSS WESTERN AND
CENTRAL AREAS. WILL ALSO LOWER TEMPS A GOOD 2 TO 3 DEGREES WEST OF
THE PLATEAU. UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 643 AM CDT SUN JUN 9 2013/

UPDATE...FOR 12Z AVIATION FORECASTS.

AVIATION...EXPECT A PERIOD OF MVFR CONDITIONS DUE TO BR EARLY
THIS MORNING. IN ADDITION, A BAND OF SHOWERS AND THUNDERSTORMS WILL
PUSH ACROSS THE BNA-CKV CORRIDOR BETWEEN 12Z AND 14Z, PRODUCING
THE POTENTIAL FOR LOCALIZED IFR CONDITIONS WHERE HEAVY DOWNPOURS
OCCUR. EXPECT VERY VARIABLE FLIGHT CONDITIONS TODAY, WITH PREVAILING
VFR CONDITIONS SUBJECT TO BE ECLIPSED AT ALMOST ANY POINT MY THE
DEVELOPMENT OF SHRA/TSRA, ALONG WITH MVFR/IFR CIGS AND VSBYS.
SIMILAR CONDITIONS CONTINUE INTO THE OVERNIGHT HOURS AS A COLD
FRONT SWEEPS ACROSS THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 9, 3:47 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
447 AM CDT SUN JUN 9 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
447 AM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS...SOME STRONG WITH HEAVY
DOWNPOURS...WILL OCCUR OVER THE MID STATE TODAY AND TONIGHT.
PONDING OF WATER IN LOW LYING AREAS WILL BE LIKELY IN AREAS
AFFECTED BY THE HEAVIEST RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

In the hours before

Special weather statement, Jun 9, 6:14 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
714 AM CDT SUN JUN 9 2013

TNZ093-091315-
WAYNE-
714 AM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 712 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTH OF WALNUT GROVE...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN AND AROUND CYPRESS INN AND COLLINWOOD SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3500 8798 3501 8799 3529 8799 3530 8802
      3537 8801 3530 8759 3500 8766

13
Special weather statement, Jun 9, 9:11 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT SUN JUN 9 2013

TNZ062-075-091600-
BEDFORD-RUTHERFORD-
1011 AM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND RUTHERFORD
COUNTIES...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SHELBYVILLE...MOVING NORTH AT 30
MPH.

SOME LOCATIONS IN THE PATH INCLUDE WARTRACE...SHELBYVILLE...DEASON...
BELL BUCKLE...FOSTERVILLE...CHRISTIANA...MURFREESBORO...LASCASSAS AND
WALTERHILL.

WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

LAT...LON 3550 8663 3601 8659 3595 8616 3546 8634

SHAMBURGER
Special weather statement, Jun 9, 10:12 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1112 AM CDT SUN JUN 9 2013

TNZ028>030-091645-
SMITH-TROUSDALE-WILSON-
1112 AM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...TROUSDALE AND EASTERN
WILSON COUNTIES...

AT 1110 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CARTHAGE...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE GORDONSVILLE...SOUTH CARTHAGE...
CARTHAGE...DIXON SPRINGS AND PLEASANT SHADE.

WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

LAT...LON 3642 8596 3642 8584 3641 8583 3634 8583
      3633 8584 3629 8584 3624 8582 3609 8605
      3628 8625 3644 8614

SHAMBURGER
Special weather statement, Jun 9, 10:35 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT SUN JUN 9 2013

TNZ009-010-030-031-091715-
CLAY-JACKSON-MACON-SMITH-
1135 AM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWEST
JACKSON...EASTERN MACON AND NORTHEAST SMITH COUNTIES...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CARTHAGE...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT SHADE...RED BOILING
SPRINGS...WHITLEYVILLE...MOSS AND CELINA.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

LAT...LON 3662 8554 3662 8553 3662 8542 3650 8543
      3649 8545 3645 8549 3625 8589 3635 8599
      3663 8590

SHAMBURGER

The radar

The Nashville radar (KOHX), 75 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 9, 10:50 AM CST
Where
Jackson County, 1.27 mi SW of Rough Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.339, -85.738

Trees were blown down and blocking Happy Mountain Road.

Thunderstorm Wind, Jackson

When
June 9, 10:55 AM CST
Where
Jackson County, 0.72 mi WNW of Flynns Lick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.334, -85.712

Trees were blown down and blocking Granville Highway. Major power outage also reported across Jackson County.

Hail, Sumner

When
June 9, 5:10 PM CST
Where
Sumner County, 1.82 mi SSW of Millersville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.347, -86.717

Penny size hail was reported in Goodlettsville just off Exit 98 on I-65.

Hail, Sumner

When
June 9, 5:18 PM CST
Where
Sumner County, 0.86 mi W of Shackle Is
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.368, -86.635

Nickel size hail was reported at Long Hollow Pike and Center Point Road northeast of Goodlettsville.

Hail, Sumner

When
June 9, 6:07 PM CST
Where
Sumner County, 1.05 mi ESE of Kansas
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.445, -86.362

Nickel size hail was reported northeast of Gallatin in the Sideview area.

Thunderstorm Wind, Sumner

When
June 9, 6:10 PM CST
Where
Sumner County, 0.64 mi SSW of South Tunnel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.471, -86.473

Several trees were blown down across central Sumner County.

Hail, Sumner

When
June 9, 6:23 PM CST
Where
Sumner County, Bethpage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -86.320

Quarter size hail was reported in Bethpage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460867, 460868, 460870, 460871, 460872, 460873, 460874.